Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 51, NWS Topeka, KS

June 3, 2007Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 3, 2007, 8:50 PM CDT for Jefferson County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2007, 8:50 PM CDT (01:50 UTC)
Expired
Jun 3, 2007, 9:15 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 040150
SVRTOP
KSC087-040215-
/O.NEW.KTOP.SV.W.0051.070604T0150Z-070604T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT SUN JUN 3 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 915 PM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTHWEST OF VALLEY FALLS...OR ABOUT 23 MILES SOUTHWEST OF
  ATCHISON...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VALLEY FALLS...
  OZAWKIE...
  PERRY LAKE...
  PERRY STATE PARK...
  OSKALOOSA...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3941 9536 3941 9558 3914 9550 3924 9522

$$
3 follow-up statements
000 
WWUS53 KTOP 040153
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
852 PM CDT SUN JUN 3 2007

KSC087-040215-
/O.CON.KTOP.SV.W.0051.000000T0000Z-070604T0215Z/
JEFFERSON-
852 PM CDT SUN JUN 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT 
FOR JEFFERSON COUNTY...

AT 849 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING DESTRUCTIVE WINDS IN VALLEY FALLS WERE A 50 FOOT TREE FELL 
ONTO A HOUSE. THIS STORM WAS LOCATED NEAR VALLEY FALLS...OR ABOUT 25 
MILES SOUTHWEST OF ATCHISON...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
OZAWKIE...PERRY LAKE...PERRY STATE PARK AND OSKALOOSA.

STRONG DAMAGING WINDS GREATER THAN 60 MPH WILL OCCUR WITH THIS STORM.
FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3941 9536 3941 9558 3914 9550 3924 9522

$$
000 
WWUS53 KTOP 040208
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
907 PM CDT SUN JUN 3 2007

KSC087-040215-
/O.CON.KTOP.SV.W.0051.000000T0000Z-070604T0215Z/
JEFFERSON-
907 PM CDT SUN JUN 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT 
FOR JEFFERSON COUNTY...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES NORTHEAST OF OZAWKIE...OR ABOUT 20 MILES NORTHWEST OF
TONGANOXIE...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
PERRY STATE PARK AND OSKALOOSA.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3936 9535 3934 9551 3914 9550 3924 9522

$$
000 
WWUS53 KTOP 040216
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT SUN JUN 3 2007

KSC087-040226-
/O.EXP.KTOP.SV.W.0051.000000T0000Z-070604T0215Z/
JEFFERSON-
915 PM CDT SUN JUN 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY HAS
EXPIRED...

AT 915 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS OF 40 
TO 50 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3936 9535 3934 9551 3914 9550 3924 9522

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:39 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jun 3, 2:39 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
239 PM CDT SUN JUN 3 2007

.DISCUSSION...

NORTHWESTERLY FLOW ALOFT CONTINUES TO DOMINATE THE SHORT TERM PERIOD
AS SLOW MOVING UPPER LOW CONTINUES ITS EASTWARD PROGRESSION INTO THE
WESTERN GREAT LAKES STATES. A FAIRLY MOIST LOW LEVEL PROFILE
COMBINED WITH AMPLE SURFACE HEATING AND AN APPROACHING SUBTLE
DISTURBANCE WILL LEAD TO A SMALL WINDOW OF MARGINAL INSTABILITY AND
LIFT FOR LOW TOPPED CONVECTION DURING THE AFTERNOON AND EVENING
HOURS TONIGHT. AS SUNSET COMMENCES...EXISTING CONVECTION WILL
QUICKLY BEGIN TO DISSIPATE WITHIN A COUPLE HOURS. NOT MUCH CHANGE IN
THE WEATHER PATTERN ON MONDAY WITH NEAR UNIDIRECTIONAL NORTHWESTERLY
WINDS THROUGH THE COLUMN AND YET ANOTHER SMALL DISTURBANCE TIMED TO
DROP THROUGH EASTERN NEBRASKA DURING PEAK HEATING. A SLIGHT CHANCE
OF SHOWERS WITH ISOLATED THUNDER WILL BE CONFINED TO MAINLY FAR
NORTHERN SECTIONS OF THE CWA. TEMPERATURE WISE...NOT MUCH OF A
CHANGE FROM TODAY WITH EVER SO SLIGHTLY WARMER H85 TEMPS YIELDING TO
A COUPLE DEGREES WARMER ON MONDAY AFTERNOON. BLAIR

TUES/WED...COOLER HIGH PRESSURE DROPS SOUTHWARD INTO OUR AREA
THROUGH TUESDAY. THIS WILL KEEP MOST AREAS IN THE UPPER 70S LOWER
80S. SOME PRECIP GENERATES ALONG THE BOUNDARY TO OUR SOUTH AND
BACK WESTWARD INTO THE HIGH PLAINS DURING DAYTIME HEATING. LOW
LEVEL JET THEN KICKS IN AND DRAWS 850MB FRONT NORTHWARD BACK
TOWARDS THE KS/NEBRASKA BORDER AROUND 6Z WED. BOUNDARY AND LLJ ARE
JUXTAPOSED FAVORABLY FOR CONVECTION FORMING OUT WEST TO PROPAGATE
EASTWARD...AND THIS IS ALSO REFLECTED IN CORFIDI VECTORS TO THE
SOUTHEAST. WILL KEEP CHANCE POPS FOR THE AREA DUE TO POTENTIAL MCS
MOVING FROM HIGH PLAINS INTO OUR NORTHEAST FOR EARLY WEDNESDAY.
FLOW THEN TRANSITIONS TO SOUTHWESTERLY ALOFT...AND BY THE
AFTERNOON MIXING AHEAD OF LEE TROF WILL BRING APPROX 20C MID LEVEL
TEMPS DOWN TO THE SURFACE AS UPPER 80S WITH BREEZY CONDITIONS.
BETTER SEVERE POTENTIAL FOR WEDNESDAY EVENING IS TAKING A
NORTHERLY SHIFT AS CIN INCREASING AND COLDER AIR ALOFT IS FARTHER
NORTH THIS RUN. WILL HAVE TO WATCH AS EVENT DRAWS CLOSER...SINCE
GOOD SHEAR AND INSTABILITY REMAIN AHEAD OF THE BOUNDARY IN OUR
AREA AS IT MOVES SOUTHWARD.

THURSDAY THROUGH SATURDAY...UNSETTLED PATTERN FOR THE END OF THE
WEEK AND WEEKEND. WEAK WESTERN TROF COUNTERED BY HIGH PRESSURE
OVER THE SOUTHEASTERN US RESULTS IN SOUTHWESTERLY FLOW ACROSS MUCH OF
THE CONTIGUOUS US. STRONG LOW PRESSURE DEVELOPS OFF THE EASTERN
SEABOARD...AND ALTHOUGH LATITUDINAL PLACEMENT OF THAT SYSTEM
DIFFERS BETWEEN MODELS...END RESULT WILL BE TO STAGNATE PROGRESS OF
THE OVERALL PATTERN WESTWARD. SHORTWAVE TROF MOVES THROUGH THE
FLOW ACROSS THE NORTHERN US THURSDAY INTO FRIDAY AND DRAWS
FRONTAL BOUNDARY SOUTHWARD INTO KANSAS. WITHOUT A STRONG KICKER TO
PUSH IT SOUTH...BOUNDARY THEN HANGS UP ACROSS THE AREA THROUGH
SUNDAY. AMOUNT OF COOLER AIR THAT CAN REMAIN IN PLACE ACROSS OUR
CWA WILL DEPEND SOMEWHAT ON THE STRENGTH OF THE UPPER RIDGE OVER
THE SOUTHEAST. FOR NOW WILL PLAY TEMPS NEAR NORMAL AND HPC
GUIDANCE BUT NOTE IT WOULDNT TAKE MUCH TO SHIFT WARMER AIR BACK
NORTH OVER THE STATE. WILL KEEP CHANCE OF PRECIP IN THE FORECAST
THROUGH THE PERIOD. 67

&&

.AVIATION...
ENTIRE AREA OF RESPONSIBILITY CURRENTLY COVERED WITH LOW LEVEL
CUMULUS FIELD AND THIS SHOULD PERSIST UNTIL A COUPLE HOURS AFTER
SUNSET WHEN COVERAGE WILL BECOME MUCH LESS. A FEW ISOLATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP DURING THE LATE AFTERNOON HOURS BUT DONT
ANTICIPATE ANY NOTABLE ISSUES WITH THIS CONVECTION. NORTHWESTERLY
WINDS WILL BE GUSTY AT TIMES THIS AFTERNOON BEFORE DECOUPLING OCCURS
SHORTLY AFTER SUNSET.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 3, 4:58 AM CDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT SUN JUN 3 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-041000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
458 AM CDT SUN JUN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY EAST OF A LINE FROM BELLEVILLE AND JUNCTION CITY
TO GARNETT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS RETURNS TUESDAY NIGHT. THESE
NIGHTTIME STORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL.
THUNDERSTORM CHANCES THEN LINGER INTO THE WEEKEND. HOWEVER, IT IS
TOO EARLY TO SAY WHEN THE NEXT BEST CHANCE FOR SEVERE WEATHER
WOULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 3, 7:15 PM CDT, 1 hour 35 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT SUN JUN 3 2007

KSZ010-040100-
MARSHALL-
715 PM CDT SUN JUN 3 2007

THROUGH 800 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 25 MPH ACROSS PORTIONS OF MARSHALL COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS IN EXCESS OF 50
MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
OKETO...SUMMERFIELD...MARYSVILLE...BEATTIE AND AXTELL.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 3, 7:20 PM CDT, 1 hour 30 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT SUN JUN 3 2007

KSZ011-012-040100-
BROWN-NEMAHA-
720 PM CDT SUN JUN 3 2007

THROUGH 800 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PEA SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE SABETHA...MORRILL...
HAMLIN...FAIRVIEW AND HIAWATHA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 3, 8:00 PM CDT, 50 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT SUN JUN 3 2007

KSZ012-024-040130-
BROWN-JACKSON-
800 PM CDT SUN JUN 3 2007

THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30
MPH ACROSS PORTIONS OF SOUTHWESTERN BROWN AND NORTHWESTERN JACKSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE KICKAPOO
RESERVATION...HORTON AND WHITING.
Special weather statement, Jun 3, 8:38 PM CDT, 12 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT SUN JUN 3 2007

KSZ026-040230-
JEFFERSON-
838 PM CDT SUN JUN 3 2007

THROUGH 930 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30
MPH ACROSS PORTIONS OF JEFFERSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE VALLEY FALLS...OZAWKIE...MERIDEN...
PERRY LAKE AND OSKALOOSA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 3, 8:48 PM CDT, 2 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT SUN JUN 3 2007

KSZ037-038-040230-
MORRIS-WABAUNSEE-
848 PM CDT SUN JUN 3 2007

THROUGH 930 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 30 MPH
ACROSS PORTIONS OF SOUTHWESTERN WABAUNSEE AND EASTERN MORRIS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO
50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE COUNCIL GROVE...COUNCIL GROVE LAKE AND DUNLAP.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.